Hail, Carver
- When
- May 3, 3:04 PM CST
- Where
- Carver County, 0.92 mi WNW of Hamburg
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.733, -93.969
Several thunderstorms developed across the western Twin Cities metro, into east central Minnesota, between 300 and 330 PM LST. One storm developed over the National Weather Service Office in Chanhassen, MN and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several thunderstorms developed across the western Twin Cities metro, into east central Minnesota, between 300 and 330 PM LST. One storm developed over the National Weather Service Office in Chanhassen, MN and produced large hail. There was also siding damage to homes just south of the National Weather Service Office in Chanhassen, which reported up to two inches in diameter for hail size. As this storm moved off across the southern part of the Twin Cities area, most of the hail was measured up to the size of nickels.
Another severe thunderstorm developed in the northwest part of the Twin Cities, near Brooklyn Park, where windows were blown out, and then began to move rapidly eastward across the northern and eastern Twin Cities area. Numerous reports of large hail (up to 1.25) and damaging winds were reported along the storm path from near Crystal, Robbinsdale, and Golden Valley, eastward to North Minneapolis, Columbia Heights, Saint Anthony and Arden Hills. Another swath of large hail (up to golf ball size) occurred from near White Bear Lake, eastward to Stillwater. Some of the hail was measured up to a foot deep in some areas. These storms moved quickly eastward into west central Wisconsin and produced more severe hail and damaging winds.
A secondary line of thunderstorms developed along the Minnesota, Iowa border and produced damaging winds near Albert Lea where power lines were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 3, 2:24 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 324 PM CDT SUN MAY 3 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 248 PM CDT SUN MAY 3 2015 AS OF 2 PM...A COLD FRONT MOVED AS FAR SOUTH AS REDWOOD FALLS TO BUFFALO AND MORA MINNESOTA. THE FRONT HAS SLOWED IN THE EASTERN PART OF MN AND SURGE FASTER IN SW MN. THIS WILL LIKELY SET THE STAGE FOR CONVECTION FURTHER NORTH THAN WHAT MODELS INDICATE. EARLIER CONVECTION ACROSS CENTRAL MN HAS LED TO MORE SFC MOISTURE IN CENTRAL MN COMPARED TO SC MN WHERE THE COLD FRONT HAS NOT REACHED YET. THIS REFLECTED IN THE LATEST ANALYSIS OF HIGHER MLCAPE WHERE MOISTURE HAS POOLED ALONG THIS FRONT. REGIONAL RADAR ALONG WITH SATELLITE IMAGERY INDICATED AN AREA OF ELEVATED SHRA NEAR HURON SD WHICH WILL LIKELY BE THE SOURCE OF CONVECTIVE INITIATION IN SW/SC MN ARND 4-5 PM AS THIS WAVE MOVES ENE ACROSS MN. SHORT TERM MODELS HAVE BEEN VERY INCONSISTENT WITH MORNING SHRA/TSRA...BUT HAVE BEEN CONSISTENT WITH THE DEVELOPMENT OF SHRA/TSRA NEAR THE TWIN CITIES...NE TO NW WISCONSIN...WITH ANOTHER AREA OF SHRA/TSRA DEVELOPING ALONG THE DEEPER MOISTURE SURGING NORTHWARD ACROSS IOWA LATER TODAY. POPS/WX GRIDS REFLECT THIS CURRENT TREND WITH THE HIGHEST POPS ALONG THE IA/MN BORDER NE TO KEAU...BUT CONTINUED HIGHER CHC POPS AS FAR NORTHWEST AS REDWOOD FALLS TO THE TWIN CITIES AND NEW RICHMOND WISCONSIN DUE TO GREATER MLCAPES. WIND SHEAR VALUES ARE HIGHEST IN WESTERN/CENTRAL MN WITH THE WEAKEST ALONG THE IA/MN BORDER. HOWEVER SHEAR VALUES WILL LIKELY INCREASE ALONG THE IA/MN BORDER DURING THE EVENING. THE BEST POTENTIAL OF SVR TSRA WILL OCCUR AFT 3 PM...TO 8 PM FROM MANKATO NORTHEAST TO RED WING/SOUTHERN SUBURBS OF THE TWIN CITIES AND FROM NEW RICHMOND TO EAU CLAIRE. THIS IS WHERE BOTH BULK SHEAR VALUES AND MLCAPE ARE MAXIMIZED. THE MAIN THREAT WILL REMAIN LARGE HAIL AND A FEW DAMAGING WIND GUSTS. THERE IS SOME INDICATION OF LINGERING SHRA/TSRA ACROSS SC/SE MN AND INTO WC WI DURING THE MID/LATE EVENING AS A SECONDARY WAVE MOVES ACROSS MN. THERE DOES REMAIN ENOUGH INSTABILITY TO CONSIDER CHC POPS WHICH HAS BEEN INCLUDED BEFORE MIDNIGHT. DRIER AIR WILL FILTER INTO THE REGION AFTER MIDNIGHT/MONDAY WITH TEMPS NEAR 70 FOR AFTN HIGHS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 248 PM CDT SUN MAY 3 2015 CDFNT FROM SUNDAY EVENING WILL SETTLE OVER MI/IL/IA/MO MON NIGHT INTO TUE MRNG...ALLOWING FOR A BRIEF TOUCH OF HIGH PRES TO SCOOT ACRS THE AREA AND SUPPRESS ANY POTENTIAL PRECIPITATION TO THE S OF THE MPX CWFA EARLY MON NIGHT. HOWEVER...AS AN AREA OF LOW PRES DEVELOPS OVER THE CO/KS REGION MON NIGHT AND PICKS UP THE REMNANTS OF THIS FNT AND UPR LVL FLOW BECOMES MORE SWLY TO SLY...THIS STALLED FNT WILL START TO TREK NWD AS A WMFNT. A DEEPENING TROF OVER THE S-CENTRAL CONUS WILL ALLOW PLENTY OF GOMEX MOISTURE INTO THE MID-UPR MISS RIVER VALLEY REGIONS TUE INTO WED...AND THE MORE WIDESPREAD NATURE OF THE RAIN WITH THE WMFNT PLUS THE ADDED MOISTURE LOOKS TO PRODUCE 0.50-1.00 INCH QPF OVER MUCH OF THE AREA TUE-WED. EMBEDDED SHTWV DISTURBANCES WITHIN THE TROF WILL AID IN CONVECTIVE DEVELOPMENT BUT WILL ALSO PRODUCE POCKETS OF ENHANCED LIFT WITHIN AN ENVIRONMENT CONTAINING PWATS APPROACHING 1.50 INCHES. THE WMFNT MAY HAVE TROUBLE LIFTING ENTIRELY N OF THE MPX CWFA...POTENTIALLY STALLING NEAR THE I-94 CORRIDOR...WED-THU AND THIS WOULD KEEP PERIODS OF RAIN WITH A FEW TSTMS IN THE FCST FOR WED-THU. IT WOULD ALSO ENHANCE LLVL MOISTURE CONVERGENCE AND LIFT INVOF THE WMFNT SO THIS MAY ALSO ENHANCE QPF AMTS. THE CDFNT OF THIS SYSTEM LOOKS TO PUSH THRU THE AREA FRI MRNG...ALLOWING FOR A REDUCTION OF POPS FRI INTO SAT...BUT THE SLOW PROGRESSION OF THE FNT FORCES MAINTAINING 20-30 POPS FOR MAINLY SRN AND ERN PORTIONS OF THE CWFA GOING INTO THE START OF THE WEEKEND. THEN...FOR SUN... HAVE MAINTAINED POPS THERE AS THE CDFNT LOOKS TO STALL OUT JUST TO THE E OF THE CWFA WHILE AN AREA OF LOW PRES DEVELOPS ALONG THE SWRN EXTENT OF THE FRONT AND RIDES NE ALONG IT...PRODUCING ADDITIONAL LIFT AND DRAGGING S-CENTRAL MOISTURE NWD INTO THE SYSTEM. OVERALL...A VERY WET PATTERN IS CERTAINLY IN STORE BUT ORGANIZED SEVERE WEATHER POTENTIAL LOOKS QUITE LOW. AS FOR TEMPERATURES...COOLER VALUES ARE EXPECTED MON-TUE BEHIND THE CDFNT OF SUN BUT WHEN THE FNT LIFTS BACK N...WARMER AIR THEN RE-TAKES COMMAND AND BRINGS HIGHS FROM THE 60S MON-TUE BACK TO THE 70S TO NEAR 80 WED-THU. THE NEXT FROPA EARLY FRI THEN ALLOWS HIGHS TO DROP BACK CLOSER TO NORMAL VALUES IN THE 60S AND LOWER 70S FRI-SUN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1155 AM CDT SUN MAY 3 2015 EARLIER CONVECTION ACROSS CENTRAL MN WAS NOT ADVERTISED WELL IN THE SHORT TERM MODELS INITIALLY. HOWEVER...THE LATEST RUNS DO HAVE SOME DEVELOPMENT ALONG A COLD FRONT ACROSS CENTRAL MN THRU THE EARLY AFTN HRS. HOWEVER...LOOKING AT DEVELOPMENT ACROSS SC/SE SD WHICH WILL LIKELY BE THE TRIGGER ON MORE TSRA BY MID/LATE ALONG THIS FRONT. THERE COULD EVEN BE A SECONDARY WAVE OF SHRA/TSRA BEHIND THE FRONT IN THE EARLY EVENING...BUT THIS SCENARIO REMAINS LOW ON THE CONFIDENCE SCALE. BEST BET IS CONTINUE THE VCTS DURING THE AFTN...WITH A TEMPO WHICH THE LATEST GUIDANCE SHOWS THE HIGHEST AND MOST CONCENTRATED AREA OF REFLECTIVITY ON THE RADAR. OTHERWISE...MOST AREAS WILL SEE VFR AFT 3Z...WITH SOME LINGERING SHRA POSSIBLE AT KEAU AFT 3Z...THRU 6Z. WINDS WILL SHIFT TO THE N/NW BEHIND THE FRONT TODAY...AND BECOME MORE N/NE MONDAY MORNING. KMSP...AM FOLLOWING THE LATEST SHORT TERM MODELS ON THE EXPANSION OF HIGHER RADAR RETURNS ARND 20-22 NW OF THE TERMINAL...AND MOVING THRU THE TERMINAL AREA BETWEEN 22-01Z. TIMING WILL BE ADJUSTED IF CONDITIONS WARRANT. HIGHER CONFIDENCE THAT THE TERMINAL WILL SEE A PERIOD OF MVFR/IFR VSBYS IN TSRA AFT 22Z. LOWER CONFIDENCE ON HOW LONG IT WILL OCCUR AND ENDING TIME. WINDS WILL SHIFT TO THE NW/N AFTER FRONTAL PASSAGE WITH A MORE NE FLOW MONDAY MORNING. /OUTLOOK FOR KMSP/ TUE...VFR EARLY. SHRA/TSRA AFTN/EVE WITH MVFR/IFR CONDS. WINDS SE 10-20 KTS. WED...VFR. CHC MVFR/IFR CONDS IN SHRA/TSRA. WINDS SE 10-20 KTS. THU...MVFR CONDS LIKELY WITH IFR CONDS POSSIBLE IN SHRA/TSRA. WINDS S 10-20 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JLT LONG TERM...JPC AVIATION...JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 226 PM CDT SUN MAY 3 2015 MNZ041>045-047>052-054>059-064>066-073-041930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD- 226 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORM CHANCES OCCUR TUESDAY THROUGH SATURDAY BUT THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ053-060>062-067>069-074>076-082-083-091-041930- CHISAGO-HENNEPIN-ANOKA-RAMSEY-SIBLEY-CARVER-SCOTT-BROWN-NICOLLET- LE SUEUR-WATONWAN-BLUE EARTH-MARTIN- 226 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA AND SOUTH CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THE EARLY EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORM CHANCES OCCUR TUESDAY THROUGH SATURDAY BUT THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THROUGH THE EARLY EVENING ALONG AND SOUTH OF A LINE FROM BLUE EARTH TO LAKEVILLE IN MINNESOTA...AND FROM NEW RICHMOND TO CUMBERLAND IN WISCONSIN. MNZ063-070-077-078-084-085-092-093-WIZ014>016-023>028-041930- WASHINGTON-DAKOTA-RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN- POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 226 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY LATER THIS AFTERNOON AND INTO THE EVENING. SEVERE STORMS WILL BE POSSIBLE BETWEEN 4 AND 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORM CHANCES OCCUR TUESDAY THROUGH SATURDAY BUT THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THROUGH THE EARLY EVENING ALONG AND SOUTH OF A LINE FROM BLUE EARTH TO LAKEVILLE IN MINNESOTA...AND FROM NEW RICHMOND TO CUMBERLAND IN WISCONSIN. JLT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 PM CDT SUN MAY 3 2015
MNZ068-032130-
CARVER-
403 PM CDT SUN MAY 3 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARVER COUNTY
THROUGH 430 PM CDT...
AT 402 PM CDT...A STRONG THUNDERSTORM WAS OVER PLATO...OR 21 MILES
SOUTHEAST OF HUTCHINSON...MOVING EAST AT 20 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WACONIA...NORWOOD YOUNG AMERICA...COLOGNE AND HAMBURG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4468 9377 4468 9390 4472 9390 4472 9401
4483 9400 4485 9371 4465 9373 4465 9377
TIME...MOT...LOC 2102Z 273DEG 18KT 4477 9398
JPCThe Minneapolis radar (KMPX), 34 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
22 hail, 5 thunderstorm wind. Local standard time, as filed.
Two inch diameter hail was reported just south of the National Weather Service Office and produced siding damage. After a survey of the houses, approximately 5-10 homes sustained minor damage.
Windows were blown out near Osseo.
A trained spotter measured a wind gust of 60 mph in north Minneapolis. There were reports just north of downtown Minneapolis of several large tree limbs blown down and a few windows blown out.
The hail was up to five inches deep. Winds gusted up to 50 mph before the hail started. It was measured by a handheld anemometer.
A large tree was blown down in Lino Lakes, just west of Marshan Lake.
A measured wind gust of 60 mph was reported by a trained spotter.
Several reports were received from state officials of windows blown out, trees and power lines knocked down around Albert Lea.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565467, 564957, 565073, 565097, 564958, 564959, 564976, 564960, 564961, 565045, 564962, 564963, 564964, 564965, 564966, 565074, 564967, 564968, 564969, 564986, 564971, 564973, 564987, 564989, 564972, 564974, 565098.